Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 88, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 18, 2024, 1:09 PM CDT for Henry County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2024, 1:09 PM CDT (18:09 UTC)
- Expired
- Apr 18, 2024, 2:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 12:56 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 12:32 PM CDT, 37 minutes earlier. Its key messages:
- Scattered to more widespread showers and thunderstorms are anticipated after sunrise Thursday lasting through the early afternoon. Most of these storms remain sub severe; however, some small hail and damaging winds are possible.
- Cooler temperatures move in for the weekend.
Area forecast discussion, Apr 18, 12:32 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 1232 PM CDT Thu Apr 18 2024 ...Updated 18z Aviation... .KEY MESSAGES... - Scattered to more widespread showers and thunderstorms are anticipated after sunrise Thursday lasting through the early afternoon. Most of these storms remain sub severe; however, some small hail and damaging winds are possible. - Cooler temperatures move in for the weekend. && .DISCUSSION... Issued at 1045 PM CDT Wed Apr 17 2024 An early publication of the discussion as an active night is anticipated across the region as a leeward system is moving across western KS. A warm front draped along the I-70 corridor combined with an intensifying low level jet sets the foundation for storms chances throughout the night. Broad scale isentropic ascent across the warm sector is showing signs of initiating storms across east central KS which are expected to make their way eastward through the night. Fortunately, clear skies have enabled decent radiational cooling across the surface forming a low level inversion which looks to keep these storms from becoming surface based. While these storms are expected to be elevated, this does not completely nullify severe weather potential. Mid level lapse rates and MUCAPE above the inversion show plenty of available energy to initiate updrafts, and shear values are more than ample to maintain updrafts if they form. Large hail and winds remain the primary threat with the potential to see hailstones around 1.75"-2". Of course, this general broad scale isentropic ascent also adds uncertainty as there is not a more discrete boundary which will initiate storms. This also adds uncertainty in how strong these storms could get. We will have to rely on the individual updaraft's ability to tap into the elevated environment in order to see the full range of plausible hazards. These storms are expected to move through the area between 10PM and 4AM. Simultaneously a cold front sags southeastward from NE bringing its own area of convection. This front is expected to overtake the overnight storms before sunrise as it proceeds SE across the area. This front then slowly moves through the region expecting to exit around midday. Post frontal precipitation keeps showers and thunderstorms chances around throughout much of Thursday. There is still some uncertainty when it comes to precipitation coverage. At the least scattered showers and thunderstorms are anticipated with the hope for more widespread rainfall across the region to help catch up on our precipitation deficit. These post cold frontal storms are not expected to be severe; however, it is possible that a strong storm or two could have small hail and damaging winds. The environment south of US-50 does look like it will be given the opportunity to recharge which could bring a slightly higher chance for a strong to severe storm as the front exits early in the afternoon. Once we get beyond this wave of storms, relatively cooler air works its way in for the weekend. Temperatures trend back towards to just below normal with highs settling into the 50s and 60s. High pressure dominates overhead keeping skies clear. This high slide eastward Monday opening up southerly flow back into the region warming temperatures back towards the 70s early week and 80s midweek. The typical springtime pattern of oscillating temperatures and periods of showers and thunderstorms is in full swing with several potential opportunities for rain in the long term forecast. With the Kansas City ASOS being over 2" down on normal precip and the Sedalia ASOS with a near 3" deficit, we will take all of the opportunities we can get. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1230 PM CDT Thu Apr 18 2024 Cold front is starting to move southward but still seeing new thunderstorm development near the KC Metro. This will continue for the next couple of hours but should start to move southeastward. During this time, IFR ceilings will be possible with wind gusts near 30 kts at times. Ceilings gradually improve to MVFR by this evening and overnight will scatter out. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Pesel AVIATION...Krull
Hazardous weather outlook, Apr 18, 4:20 AM CDT, 8 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 420 AM CDT Thu Apr 18 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-190930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 420 AM CDT Thu Apr 18 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A complex of strong thunderstorms is working their way eastward between I-70 and US-36. These storms have moved into a less favorable environment; however, gusty winds and some hail remain possible. Further showers and thunderstorms are expected until early afternoon as a cold front moves through the area. Some isolated stronger storms are possible south of US-50 and MO HWY 2. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Areas of frost will be possible early Sunday morning across far northern MO. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 18, 11:30 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1130 AM CDT Thu Apr 18 2024
MOZ043-053-181715-
Bates MO-Cass MO-
1130 AM CDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CASS AND CENTRAL
BATES COUNTIES THROUGH 1215 PM CDT...
At 1130 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Butler, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Butler, Adrian, Garden City, Archie, Amoret, Passaic, Ballard, and
Worland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3818 9461 3840 9456 3858 9412 3857 9411
3817 9414
TIME...MOT...LOC 1630Z 240DEG 27KT 3832 9446
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CMSLocal storm report, Apr 18, 11:33 AM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1133 AM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM Tstm Wnd Dmg 2 NNW Bean Lake 39.51N 95.03W
04/18/2024 Platte MO Public
Corrects previous tstm wnd dmg report from
Rushville. A barn was damaged from severe
thunderstorm winds at a residence south of
Rushville. Time estimated from radar.
&&
CMSSpecial weather statement, Apr 18, 11:50 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1150 AM CDT Thu Apr 18 2024
MOZ032-033-039-040-181730-
Saline MO-Chariton MO-Randolph MO-Howard MO-
1150 AM CDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHARITON...
SOUTHWESTERN RANDOLPH...NORTH CENTRAL HOWARD AND NORTHEASTERN SALINE
COUNTIES THROUGH 1230 PM CDT...
At 1150 AM CDT, Doppler radar was tracking a strong thunderstorm near
Slater, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Slater, Salisbury, Brunswick, Keytesville, Gilliam, Clifton Hill,
Dalton, and Prairie Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3920 9307 3937 9319 3941 9320 3941 9318
3938 9314 3938 9312 3941 9312 3942 9316
3944 9317 3967 9274 3935 9251
TIME...MOT...LOC 1650Z 239DEG 37KT 3932 9305
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CMSSpecial weather statement, Apr 18, 11:52 AM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1152 AM CDT Thu Apr 18 2024
MOZ025-033-181730-
Macon MO-Randolph MO-
1152 AM CDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN RANDOLPH AND
SOUTHEASTERN MACON COUNTIES THROUGH 1230 PM CDT...
At 1152 AM CDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cairo and Jacksonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3950 9231 3947 9256 3953 9263 3972 9230
TIME...MOT...LOC 1652Z 245DEG 30KT 3951 9255
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CMSSpecial weather statement, Apr 18, 12:19 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1219 PM CDT Thu Apr 18 2024
MOZ025-032-033-181800-
Macon MO-Chariton MO-Randolph MO-
1219 PM CDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHARITON...NORTHERN
RANDOLPH AND SOUTHEASTERN MACON COUNTIES THROUGH 100 PM CDT...
At 1219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Macon, Huntsville, Cairo, Jacksonville, Clifton Hill, Excello, and
Prairie Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3950 9230 3942 9267 3961 9280 3986 9229
TIME...MOT...LOC 1719Z 245DEG 49KT 3950 9262
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CMSLocal storm report, Apr 18, 12:22 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1222 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM Hail 1 NNE Atlanta 39.92N 92.47W
04/16/2024 E1.00 Inch Macon MO Public
Delayed social media report of quarter size
hail at the intersection of U.S. Highway 63
and Koala Road. Time estimated from radar.
&&
CMSThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 2:45 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 45 min |
| Apr 18, 3:16 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, Jackson, Platte | 44 min |
| Apr 18, 3:56 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Clinton, Jackson, Ray | 34 min |
| Apr 18, 5:19 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton, Platte | 26 min |
| Apr 18, 5:44 AM CDT | Special Weather Statement | EAX | Caldwell, Clinton | 31 min |
| Apr 18, 10:33 AM CDT | Special Weather Statement | EAX | Cass | 42 min |
| Apr 18, 11:15 AM CDT | Special Weather Statement | EAX | Chariton | 45 min |
| Apr 18, 11:23 AM CDT | Special Weather Statement | EAX | Macon | 37 min |
| Apr 18, 11:30 AM CDT | Special Weather Statement | EAX | Bates | 45 min |
| Apr 18, 11:50 AM CDT | Special Weather Statement | EAX | Chariton | 40 min |
| Apr 18, 11:52 AM CDT | Special Weather Statement | EAX | Randolph | 38 min |
| Apr 18, 12:19 PM CDT | Special Weather Statement | EAX | Macon | 41 min |
| Apr 18, 12:26 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry, Johnson | 49 min |
| Apr 18, 3:00 PM CDT | Frost Advisory | EAX | Atchison, Gentry, Harrison, Holt, Mercer, Nodaway and 1 more | 17 hr |
| Apr 18, 4:54 PM CDT | Special Weather Statement | EAX | Pettis | 36 min |
| Apr 18, 5:02 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 14 min |
| Apr 18, 12:03 AM CDT | Special Weather Statement | EAX | Leavenworth | 27 min |
| Apr 18, 1:10 AM CDT | Special Weather Statement | EAX | Leavenworth | 35 min |
| Apr 18, 1:39 AM CDT | Special Weather Statement | EAX | Leavenworth, Wyandotte | 36 min |
| Apr 18, 2:27 AM CDT | Severe Thunderstorm Warning | EAX | Atchison | 33 min |
| Apr 18, 9:49 AM CDT | Special Weather Statement | EAX | Miami | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.